Medication Safety: A Review of Medication Safety: A Review The current article (O’Connor, 2011) addresses the concern over adverse drug reactions (ADRs) of some critical drugs in patients over the age of 65. The irony is that these drugs are not labeled as “ high risk”. These drugs are Warfarin/Coumadin, Insulin. Aspirin/Clopidogrel and oral hypoglycemic drugs. These drugs are prescribed for cardiac and diabetes problems. The adverse effect is due to narrow therapeutic index of these drugs; meaning the fine line between an effective dose and a hazardous dose is thin . The adverse effects are caused because there is either an accidental overdose or because these drugs have more powerful effect than anticipated. These drugs are difficult to use because some of these drugs need regular blood testing, some generate more powerful effect then intended and some interact with food and other drugs, given the fact most Americans use at least one drug daily (Bond & Raehl, 2006). The solution to this problem can be achieved by focusing on the safety of these critical drugs rather than stopping their use just because they are thought of as risky drugs. The moral of the story is that patients should tell their doctors and pharmacists that they are on these particular medicines and get proper advice on appropriate blood works and doses.
The ADRs is a universal problem. 2-4%, 6. 5% and 6. 7 % of all hospital admissions respectively in Australia (Runciman et al., 2003), UK (Sarah, 2008), and America (Bond & Raehl, 2006) are due to ADRs, costing $ 500mn, 2 bn GBP, and $ 1. 56-4 bn respectively to these countries. It is alarming to know that drugs made to prevent diseases may also cause some adverse effects. It is strange that “ high risk” labeled drugs like Benadryl, Demerol and other powerful narcotic painkillers cause lesser hospitalization than these drugs. It seems pharmaceutical companies need to invest more on clinical phase IV trails. Also, pharmacists and physicians should concentrate more on current medications of these patients before prescribing these drugs. On personal note, training and education should be provided not only to the vulnerable patients, but also to physicians, pharmacists and nurses, and their respective students, on medication safety, from time to time basis. More studies need to done to identify the main stage at which medication safety is compromised —– prescribing, transcribing, administering, dispensing, or monitoring.
Bond, C. A., & Raehl, C. L. (2006). Adverse drug reactions in United States hospitals.
Pharmacotherapy 26(5): 601-8.
Boseley, Sarah. (2008, April 3). Adverse drug reactions cost NHS £2bn. The Guardian .
Retrieved from http://www. guardian. co. uk/society/2008/apr/03/nhs. drugsandalcohol
O’Connor, Anahad. (2011, November 23). Four Drugs Cause Most Hospitalizations in Older
Adults. The New York Times. Retrieved from http://well. blogs. nytimes. com/
Runciman, W. B., Roughead, E. E., Semplem S. J., & Adams, R. J. (2003). Adverse drug events and
medication errors in Australia. Int J Qual Health Care 1: 49-59.